Caffeine overdose is an acute pathology that occurs when taking an excessive amount of caffeinated products, medications. Manifests by excitation of the nervous system, tachycardia, elevation of blood pressure, dizziness, vomiting. Then there is inhibition of the central nervous system, arrhythmia, collapse, which can lead to the death of the patient. Diagnosis is carried out taking into account anamnesis, the results of neurological examination, ECG, data of chemical and toxicological laboratory tests. Patients need urgent therapy aimed at reducing the level of toxic substances in the blood, normalization of the electrolyte composition of plasma and cardiovascular activity, relief of symptoms.
F15 Mental and behavioral disorders caused by the use of other stimulants (including caffeine)
Caffeine is a moderate stimulant of the central nervous system and is widely used as a medication and dietary supplement. Its pharmacological action consists in activation of the central nervous system, cardiac stimulation, excitation of skeletal muscles and diuretic effect. After ingestion, caffeine is rapidly absorbed. Oral bioavailability is almost 100% with a maximum plasma concentration within 30-60 minutes after oral administration. Recently, cases of caffeine overdose have become more frequent, which is associated with the easy availability of medicines, food additives, “energy” drinks with its content. Severe caffeine overdose is rare, but is associated with high mortality.
A single dose of caffeine for adults should not exceed 300 mg, a daily dose of 1000 mg. In childhood, the permissible dosage is much smaller and is determined by the body weight, age of the child. Poisoning is the result of an overdose. The most common causes of the latter include:
- Excess of the dose and frequency of administration of the drug. It is observed if the patient does not comply with the prescriptions recommended by the doctor, wants to enhance the therapeutic effect obtained without consulting a specialist.
- Suicide attempt. The drug is available in pharmacies in unlimited quantities. It can be used for the purpose of suicide against the background of personal problems, mental illnesses.
- Taking caffeinated beverages. Overdose is possible with uncontrolled use of coffee, energy drinks in large quantities.
- The use of caffeinated products by children. Lower weight, greater excitability of the child’s nervous system cause the rapid development of caffeine overdose in childhood.
- The combination of caffeine with alcohol. These substances increase the toxicity of each other. Ethyl alcohol potentiates the effect of caffeine, which leads to overdose at lower dosages.
Caffeine acts as a competitive antagonist of adenosine receptors, through which adenosine has an inhibitory effect both in brain-modulating systems and in the heart. Therefore, in moderate doses, caffeine has a psychostimulating effect, activates cardiac activity.
In high doses, it inhibits the intracellular enzyme phosphodiesterase, which converts cyclic adenosine monophosphate into a non-cyclic form. This is how interaction with the sympathetic nervous system is carried out, entailing excessive prolonged hyperadrenergic stimulation, which causes clinical manifestations of overdose.
Sympathetic stimulation is accompanied by increased glycogenolysis and lipolysis, a secondary increase in pyruvate. If the latter does not enter the aerobic pathway, it turns into lactate, causing transient lactatemia. The induction of ventricular tachycardia is due to the ability of caffeine to act on the ryanodine receptor, enhancing the release of calcium from the sarcoplasmic reticulum.
The initial symptoms are similar to the signs of a sympathetic crisis, a panic attack. The patient feels a fever in the body, trembling, palpitations. There is hyperemia of the face, cephalgia, a glint in the eyes, increased breathing. The patient is irritated, excited or scared. In the future, there is an increase in tachycardia, shallow breathing, hypertension, frequent urination.
Characterized by dizziness, causeless anxiety, noise in the head. From the gastrointestinal tract, there is an increase in peristalsis, intestinal cramps and colic cause the occurrence of abdominal pain. Nausea and repeated vomiting are possible. Against the background of psychomotor agitation, hallucinations, delusional ideas can be observed.
The severity of acute overdose depends on the concentration of caffeine in the blood. In severe overdose, the period of arousal is quickly replaced by depression of consciousness to a soporotic state. Symptoms of severe overdose may manifest ventricular arrhythmias, arterial hypertension followed by hypotension, respiratory failure, convulsions.
Caffeine overdose is accompanied by an electrolyte imbalance, hyponatremia, hypokalemia occurs. The result is a violation of cardiac activity in the form of arrhythmia. Cardiovascular insufficiency is accompanied by collapse. Severe hypokalemia causes ventricular fibrillation, which leads to death without emergency medical care.
The depression of the central nervous system that occurs in the second phase of severe poisoning is accompanied by dysfunction of the respiratory and cardiac centers of the medulla oblongata. Breathing becomes rare, shallow. There is a sharp arterial hypotension, pronounced bradycardia. The progression of these symptoms leads to the death of the patient. According to studies, when the concentration of caffeine in the blood is above 1500 mcg / ml, cardiac arrest occurs.
The anamnesis of the disease allows the neurologist to determine the substance taken by the patient on the eve of the appearance of pathological symptoms, its dose. In the neurological status during the manifestation of clinical manifestations, there is an increase in psychomotor reactions, hyperreflexia, and a disorder of consciousness. In the late period of poisoning, hyporeflexia is characteristic, sopor is noted. Assessment of the state of the cardiovascular system is carried out by monitoring blood pressure and ECG. The following laboratory tests are necessary:
- Blood test. Special attention is paid to the level of electrolytes. The analysis is performed repeatedly against the background of ongoing therapy to assess its effectiveness.
- Determination of theophylline in the blood. The simplest method of approximate determination of the concentration of caffeine, since theophylline belongs to the direct metabolites of the latter.
- High-performance liquid chromatography (HPLC). Allows you to more accurately diagnose the level of caffeine and carry out its reliable monitoring. The decrease in indicators is interpreted as a positive result of treatment.
Caffeine overdose must be differentiated from conditions accompanied by acute collapse, poisoning with other substances: mushrooms, barbiturates, arsenic. Anamnesis collection is important for understanding what kind of potentially dangerous substance the patient has used. In the clinical picture, a distinctive feature of caffeine overdose is pronounced excitement in the initial phase. However, it can also be observed when using certain types of mushrooms.
Overdose of barbiturates manifests depression of consciousness. Arsenic poisoning is accompanied by a metallic taste in the mouth and the rapid development of coma. Biochemical and toxicological examination of blood plays a crucial role in differential diagnosis.
As a first aid, caffeine residues are removed from the stomach by washing it, giving sorbents and a large amount of liquid. If the patient is unconscious, it is necessary to release the respiratory tract, support lung ventilation. The main therapeutic measures for caffeine overdose include:
- Extracorporeal blood purification. It is indicated for severe poisoning, ineffectiveness of gastric lavage and intake of enterosorbents. Hemodialysis or hemofiltration is performed, which allows you to quickly reduce the level of caffeine in the blood.
- Antiemetic therapy. Pharmaceuticals of this group are used to stop multiple vomiting.
- The appointment of benzodiazepines. It is indicated in patients with severe arousal, hallucinatory syndrome, convulsive seizures.
- Fighting collapse. It is carried out by intravenous administration of isotonic solution. If there is insufficient effectiveness, vasoconstrictive drugs are prescribed.
- Appointment of beta-blockers. These pharmaceuticals are effective against supraventricular tachyarrhythmias, reduce the cardiotoxic effect of caffeine. A side effect of the application is bronchospasm.
- The use of calcium antagonists. It is necessary for the relief of arrhythmia when it is impossible to take beta-blockers due to the threat of bronchospasm.
Prognosis and prevention
The outcome of poisoning depends on its severity, the dose of caffeine taken and its concentration in serum, the age of the patient. Mild forms in adults are stopped by primary emergency medical measures. In childhood, there is a more rapid development of symptoms, a severe course. Without emergency medical care, a fatal outcome is possible. The prevention of caffeine overdose consists in the correct rationing of a single and daily dose, avoiding the use of caffeinated beverages by children, abandoning alcohol-containing energy drinks.